Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2017, 7:29 PM MDT for 4 counties in South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 7:29 PM MDT (01:29 UTC)
- Expired
- Jun 27, 2017, 8:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Hughes County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 151 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:31 PM MDT | TSTM WND GST 67 | Hayes, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 6:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2867 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
038
WUUS53 KABR 280129
SVRABR
SDC041-065-117-119-280215-
/O.NEW.KABR.SV.W.0062.170628T0129Z-170628T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
829 PM CDT TUE JUN 27 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Sully County in central South Dakota...
Western Stanley County in central South Dakota...
Southeastern Dewey County in north central South Dakota...
Northwestern Hughes County in central South Dakota...
* Until 915 PM CDT/815 PM MDT/
* At 828 PM CDT/728 PM MDT/, a severe thunderstorm was located over
Brown Church, or 34 miles west of Fort Pierre, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grey Goose, Bush'S Landing, Spring Creek Rec Area, Little Bend Rec
Area, Brown Church, Hayes, Oahe Mission Rec Area, Chantier Creek
Recreation Area, Sansarc, Overlook Rec Area, Okobojo Point Rec
Area, Cow Creek Rec Area, Bunker and West Shore Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 10117 4434 10116 4450 10116 4482 10053
4449 10028 4419 10116 4430 10117
TIME...MOT...LOC 0128Z 240DEG 50KT 4438 10109
HAIL...1.25IN
WIND...60MPH
$$
Lueck4 follow-up statements
564
WWUS53 KABR 280136
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
836 PM CDT TUE JUN 27 2017
SDC041-065-117-119-280215-
/O.CON.KABR.SV.W.0062.000000T0000Z-170628T0215Z/
Sully SD-Stanley SD-Dewey SD-Hughes SD-
836 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHWESTERN SULLY...WESTERN STANLEY...
SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES...
At 836 PM CDT/736 PM MDT/, a severe thunderstorm was located near
Hayes, or 29 miles west of Fort Pierre, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Grey Goose, Bush'S Landing, Spring Creek Rec Area, Little Bend Rec
Area, Brown Church, Hayes, Oahe Mission Rec Area, Chantier Creek
Recreation Area, Sansarc, Overlook Rec Area, Okobojo Point Rec Area,
Cow Creek Rec Area, Bunker and West Shore Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 10117 4434 10116 4450 10116 4482 10053
4449 10028 4419 10116 4430 10117
TIME...MOT...LOC 0136Z 239DEG 48KT 4443 10097
HAIL...1.00IN
WIND...70MPH
$$
Lueck319
WWUS53 KABR 280154
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
854 PM CDT TUE JUN 27 2017
SDC041-065-117-119-280215-
/O.CON.KABR.SV.W.0062.000000T0000Z-170628T0215Z/
Sully SD-Stanley SD-Dewey SD-Hughes SD-
854 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHWESTERN SULLY...WESTERN STANLEY...
SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES...
At 854 PM CDT/754 PM MDT/, a severe thunderstorm was located near
Chantier Creek Recreation Area, or 20 miles northwest of Fort Pierre,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Grey Goose, Bush'S Landing, Spring Creek Rec Area, Little Bend Rec
Area, Brown Church, Hayes, Oahe Mission Rec Area, Chantier Creek
Recreation Area, Sansarc, Overlook Rec Area, Okobojo Point Rec Area,
Cow Creek Rec Area and West Shore Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 10117 4434 10116 4450 10116 4482 10053
4449 10028 4422 10107 4431 10115
TIME...MOT...LOC 0154Z 241DEG 40KT 4450 10076
HAIL...0.88IN
WIND...70MPH
$$
Lueck514 WWUS53 KABR 280208 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 908 PM CDT TUE JUN 27 2017 SDC041-065-117-119-280215- /O.CON.KABR.SV.W.0062.000000T0000Z-170628T0215Z/ Sully SD-Stanley SD-Dewey SD-Hughes SD- 908 PM CDT TUE JUN 27 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT/815 PM MDT/ FOR SOUTHWESTERN SULLY...WESTERN STANLEY... SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES... At 907 PM CDT/807 PM MDT/, a severe thunderstorm was located over southern Lake Oahe, or 18 miles northwest of Fort Pierre, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Sansarc, Grey Goose, Overlook Rec Area, Okobojo Point Rec Area, Bush'S Landing, Spring Creek Rec Area, Little Bend Rec Area, Cow Creek Rec Area, West Shore Rec Area, Oahe Mission Rec Area and Chantier Creek Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4482 10053 4449 10028 4428 10090 4454 10108 TIME...MOT...LOC 0207Z 237DEG 42KT 4457 10062 HAIL...0.75IN WIND...60MPH $$ Lueck
692
WWUS53 KABR 280211
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
911 PM CDT TUE JUN 27 2017
SDC041-065-117-119-280220-
/O.EXP.KABR.SV.W.0062.000000T0000Z-170628T0215Z/
Sully SD-Stanley SD-Dewey SD-Hughes SD-
911 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SULLY...WESTERN
STANLEY...SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES WILL
EXPIRE AT 915 PM CDT/815 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM
CDT/midnight MDT/ for central South Dakota.
LAT...LON 4482 10053 4449 10028 4428 10090 4454 10108
TIME...MOT...LOC 0210Z 240DEG 50KT 4457 10062
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:28 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 27, 5:28 PM MDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 628 PM CDT Tue Jun 27 2017 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 328 PM CDT Tue Jun 27 2017 A strong area of low pressure is currently located over eastern MT with a frontal boundary running southward across western SD. Instability will continue to increase ahead of the frontal boundary with surface base CAPE between 1K and 2K J/KG. Still a far amount of CIN to overcome. It is uncapped in SE Wyoming where convection has developed. A few CAMS suggest the current convection will grow upscale into an eastward propagating complex. This would largely remain south of Highway 14, bypassing central SD. Convection would then spread into eastern SD after 6Z due to a strong LLJ. Additional convection will be possible along the ND/SD border where the surface low will interact with moderate MU-Cape and cooler 700 mb temps. With the lack of significant DCAPE, large hail will be the main hazard along and north of ND/SD border. The convective potential between I-90 and KMBG is a little more unclear. Half of the CAMS are showing convection developing along the frontal boundary. As stated early, others bypass most of central SD. With such a strong system, will keep high pops going through tonight. Convection should push east into MN by 15Z Wednesday with dry conditions likely for the rest of the day. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 328 PM CDT Tue Jun 27 2017 The forecast models today are fairly consistent with the idea that the larger scale flow pattern should remain relatively progressive throughout the period. Still looks like some precipitation chances will be anchored on Thursday/Friday under the influence of a cold core low over the Dakotas (cold air instability showers mainly). Then a couple of days of upper level ridging set up over the region Saturday and Sunday before another area of low pressure working east through the region knocks the ridge back down Sunday night into Monday, bringing some precipitation potential back to the forecast. After Monday, ridging starts to build back up. Temperatures will be near to below normal for most of the period. By early next week, a warmer airmass begins to return to the region. The 4th of July is starting to look like a rather toasty warm day. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 626 PM CDT Tue Jun 27 2017 Vfr conditions are expected through tonight. However, scattered showers/storms are expected overnight, and any storm could produce local ifr conditions for a short period of time. It appears KPIR has the highest probability of storms tonight, as well as the highest probability for severe weather, especially strong winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Dorn AVIATION...TDK
Hazardous weather outlook, Jun 27, 2:35 AM MDT, 16 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 335 AM CDT Tue Jun 27 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 335 AM CDT Tue Jun 27 2017 /235 AM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong southerly winds are expected today with sustained winds of 20 to 30mph with gusts of 35 to 45mph. This will result in high fire danger across the Missouri and James valleys today. A front will move into western South Dakota this afternoon and provide the focus for thunderstorms. Severe weather is possible along and west of the Missouri valley this afternoon and early evening with the main threat being hail and strong winds, an isolated tornado threat exists as well. As the system continues rapidly east during the evening and early overnight hours, across the James valley, Sisseton hills, and into western Minnesota - the main threat will be confined to hail and strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances remain in the forecast Wednesday through Friday. The severe weather risk is low for the latter half of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public may also submit reports at our webpage, Facebook page, or on Twitter. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:37 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 53 min |
| Jun 27, 7:51 PM MDT | Special Weather Statement | ABR | Hughes | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.